Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Baltimore/Washington

April 26, 20226 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 26, 2022, 1:15 PM EDT for 6 counties in Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2022, 1:15 PM EDT (17:15 UTC)
Expired
Apr 26, 2022, 2:00 PM EDT
In force
45 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albemarle County, VA, Augusta County, VA, City of Waynesboro, VA, Greene County, VA, Nelson County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 1:18 PM EDTHAIL 1Waynesboro, VA
Apr 26, 1:42 PM EDTTSTM WND DMG2 Nw Ivy, VAMULTIPLE TREES AND LARGE LIMBS DOWN OFF OF TILMAN ROAD.
Apr 26, 1:42 PM EDTHAIL 12 Nw Ivy, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS51 KLWX 261715
SVRLWX
VAC003-015-079-125-165-820-261800-
/O.NEW.KLWX.SV.W.0021.220426T1715Z-220426T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
115 PM EDT Tue Apr 26 2022

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northern Nelson County in central Virginia...
  South central Rockingham County in western Virginia...
  Northwestern Albemarle County in central Virginia...
  Western Greene County in central Virginia...
  East central Augusta County in western Virginia...
  The eastern City of Waynesboro in western Virginia...

* Until 200 PM EDT.

* At 115 PM EDT, a severe thunderstorm was located over Waynesboro,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Waynesboro, Crozet, Crimora, Free Union, Afton, Ivy, New Hope,
  Greenwood, Hermitage, Yancey Mills and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 7887 3820 7895 3830 7866 3829 7865
      3828 7866 3827 7864 3807 7850
TIME...MOT...LOC 1715Z 250DEG 24KT 3808 7892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMG
1 follow-up statement
954 
WWUS51 KLWX 261751
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
151 PM EDT Tue Apr 26 2022

VAC015-079-125-165-820-261801-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-220426T1800Z/
Nelson VA-Rockingham VA-Greene VA-Augusta VA-City of Waynesboro VA-
151 PM EDT Tue Apr 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NELSON...SOUTH
CENTRAL ROCKINGHAM...WESTERN GREENE...AND EAST CENTRAL AUGUSTA
COUNTIES AND THE EASTERN CITY OF WAYNESBORO IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3804 7862 3814 7871 3825 7863 3807 7850
TIME...MOT...LOC 1751Z 250DEG 24KT 3816 7863 

$$

VAC003-261800-
/O.CON.KLWX.SV.W.0021.000000T0000Z-220426T1800Z/
Albemarle VA-
151 PM EDT Tue Apr 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHWESTERN ALBEMARLE COUNTY...

At 151 PM EDT, a severe thunderstorm was located near Free Union, or
11 miles northwest of Charlottesville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Free Union, Ivy, White Hall and Flordon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 7862 3814 7871 3825 7863 3807 7850
TIME...MOT...LOC 1751Z 250DEG 24KT 3816 7863 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 10:24 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 26, 10:24 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Tue Apr 26 2022

.SYNOPSIS...
A cold front will cross the area this afternoon. High pressure
will build southward from Canada from Wednesday through the end
of the week. A warm front will approach on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Visible satellite imagery clearly showed the outline of low
clouds on the cool side of a wedge front as of mid morning,
generally north of I-64 east of the Blue Ridge and into the far
eastern West Virginia panhandle. These areas will stay
relatively cooler and more stable for much of the day, though
the clouds should slowly erode into the afternoon hours.

Meanwhile, thicker clouds bearing rain showers were encroaching
upon the Allegheny Highlands as of mid morning. This is in
association with a cold front approach from the Ohio River
Valley. This front will sweep across the Mid-Atlantic this
afternoon, with much of the latest high resolution model
guidance as well as near term trends in mesoanalysis suggesting
convection may develop as early as noon over the central
Shenandoah Valley. Cloud streets are evident in this area, and
although instability is relatively weak (a few hundred J/kg),
forcing along the front and some added dynamics aloft in a
moderate deep layer shear environment may result in a few
stronger updrafts capable of producing gusty winds and perhaps
small hail this afternoon. The main corridor for any strong to
perhaps severe thunderstorms looks to be from Rockingham and
Augusta Counties eastward through the Charlottesville and
Fredericksburg areas, and then into extreme southern Maryland.

Further north, a band of showers with perhaps a few embedded
thunderstorms rooted above the surface are expected, along with
a wind shift to the northwest and a few gusts to around 30 mph
as the front crosses.

Once the front sweeps offshore in the evening, a gusty northwest
wind will ensue ushering in much cooler air overnight tonight. Lows
tonight will be noticeably cooler than last night with temperatures
dropping into the lower to middle 40s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Dry conditions and colder than normal temperatures and near frost
and freeze conditions expected Wednesday night and again Thursday
night. Daytime temperatures may struggle to reach 60 degrees on
Wednesday and Thursday. Nighttime temperatures will be widespread
middle 30s with near or below freezing temperatures along I-81 and
west.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Blocky/slow moving upper level pattern will be in place to start
the long term. For Friday and Saturday, Canadian high pressure
will likely remain in place between upper level lows over the
Rockies/Plains and Canadian Maritimes. After below normal
temperatures continue through the day, frost concerns could
renew Friday night as winds will be less of an issue. Saturday
should see some moderation to the airmass.

Surface low will approach the upper Great Lakes by Sunday with a
warm front extending southeast and approaching our area. This
front may struggle making it through the area given strong high
pressure to the north and displacement from forcing. However,
there may be enough moisture/lift for some showers. While models
generally agree the upper low to the northwest will open early
next week, spread increases on how systems will progress
thereafter. Some low rain chances will continue into Monday due
to the disparate solutions. Temperatures should be closer to or
even above normal by this time as the Canadian airmass loses
influence, even if the surface front lingers nearby.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Stratus should slowly lift through 18z, with VFR then prevailing
through Thursday night, although there could be some restrictions
with showers and a few thunderstorms this afternoon. Winds
northwest 5 to 10 knots late this morning and afternoon. Wind
gusts higher in showers and any thunderstorms this afternoon and
evening, especially in the CHO area, though a few gusts of 20-25
kts are possible into the metros as the front crosses 20z-00z.
Winds 10 knots tonight out of the NW with gusts to 20 kts.
Winds northwest 15 to 20 knots gusts 25 to 30 knots Wednesday
through Thursday night.

VFR conditions and light winds expected Friday and Saturday with
high pressure.

&&

.MARINE...
Special Marine Warnings may be needed late this afternoon and early
evening with heavy showers and gusty thunderstorms, mainly near
southern Maryland. Otherwise, Small Craft Advisories are in
effect late this afternoon through Wednesday night. Threshold
gales could occur on Wednesday into Wednesday evening, but
confidence is low. Breezy conditions continue into Thursday but
at slightly lesser speeds.

Winds should weaken Friday as high pressure takes a stronger
hold, though it still could be close to SCA thresholds. North to
northwest winds will continue into Saturday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will remain elevated through today until
stronger northwest winds push the water out tonight. At this
time, a few of the more sensitive locations may reach caution
stage, but flooding is not expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
     Thursday for ANZ530>543.

&&

SYNOPSIS...ADS/DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW/DHOF
MARINE...ADS/KLW/DHOF
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Apr 26, 11:12 AM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1112 AM EDT Tue Apr 26 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1112 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms may produce strong winds on the waters
this afternoon and early evening, mainly south of Drum Point on
the Chesapeake Bay and downstream of the 301 bridge on the
Potomac River. Also, thunderstorms may produce isolated wind
damage from near Fredericksburg to southern Maryland.

Gale conditions are possible over the waterways late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale conditions are possible over the waterways Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1112 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated instances of wind damage near
and south of Interstate 64 this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost or freeze conditions are possible during the overnight and
early morning hours Wednesday night through early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-271515-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1112 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds may produce a few instances of wind damage Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:51 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro39 min
Apr 26, 1:57 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson33 min
Apr 26, 2:33 PM EDTFreeze WatchLWXAlbemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 16 more21 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.